Hail, Gwinnett
- When
- August 18, 5:02 PM EST to 5:12 PM EST
- Where
- Gwinnett County, 0.9 mi NE of Hog Mtn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.060, -83.920
A trained spotter reported quarter sized hail.
Tropical moisture combined with slow moving thunderstorms to produce heavy rain over portions of North Georgia in the evening. Around 4 inches of rain occurred in less than two hours to cause flash flooding in southern Oconee County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Tropical moisture combined with slow moving thunderstorms to produce heavy rain over portions of North Georgia in the evening. Around 4 inches of rain occurred in less than two hours to cause flash flooding in southern Oconee County. An isolated severe thunderstorm was also reported in North Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 18, 2:43 PM EST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 343 PM EDT TUE AUG 18 2015 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... NO MAJOR CHANGES IN THE OVERALL WET PATTERN IS EXPECTED AS AN ACTIVE SOUTHWEST FLOW ALOFT CONTINUES TO INTERACT WITH VERY MOIST AND MODERATELY UNSTABLE ENVIRONMENT TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS... MAINLY DURING DAYTIME HEATING BETWEEN NOON AND 10 PM... WITH MAINLY ISOLATED TO SCATTERED SHOWERS LINGERING OVERNIGHT. ALTHOUGH MOST STORMS WILL REMAIN WELL UNDER SEVERE LIMITS... AN ISOLATED STRONG TO SEVERE STORM CANNOT BE RULED OUT DURING THE LATE AFTERNOON AND EARLY EVENING HOURS TODAY... AND AGAIN ON WEDNESDAY AS CAPE VALUES CLIMB INTO THE 2500-3000 J/KG RANGE. THE GREATER CONVECTIVE CONCERN IS THE POTENTIAL FOR BRIEF FLOODING AS ENTRENCHED DEEP TROPICAL MOISTURE SUPPORTS LOCALLY HEAVY DOWNPOURS... EVEN FROM SHOWERS... THAT CAN QUICKLY DUMP 1-3 INCHES IN A SHORT PERIOD OF TIME. WILL NEED TO MONITOR ANY FLASHY... FLOOD PRONE CREEKS CLOSELY OVER THE NEXT COUPLE OF DAYS OR MORE. OTHERWISE... WILL LEAN TOWARD PERSISTENCE FOR TEMPS AS AMPLE LOWS CLOUDS TONIGHT AND WEDNESDAY NIGHT HOLD LOWS IN THE 70S... AND WIDESPREAD CONVECTION HELP HOLD HIGHS ON WEDNESDAY MOSTLY IN THE 80S... EXCEPT SOME LOWER 90S IN THE FAR SOUTHERN REACHES. 39 && .LONG TERM /THURSDAY THROUGH TUESDAY/... NO MAJOR CHANGES MADE TO THE FORECAST PERIOD AS THE LONG TERM SOLUTIONS IN DECENT AGREEMENT EXCEPT FOR LATE IN THE PERIOD. GFS HAS LOWER AMPLITUDE UPPER TROUGH DYNAMICS BY EARLY NEXT WEEK AND THUS STRUGGLES TO PUSH A FRONT THROUGH BUT HAVE LEANED MORE TOWARD PREVIOUS FORECAST AND EARLIER ECMWF TO KEEP CONSISTENCY. OTHERWISE HAVE REFRESHED OTHER FIELDS WITH LATEST BLEND. PREVIOUS DISCUSSION FOLLOWS... BAKER LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... PATTERN IN LONG TERM PERIOD TRANSITIONS FROM HIGH AMPLITUDE TROUGH ALONG THE MS RIVER VALLEY STATES ON WED TO ZONAL FLOW THIS WEEKEND AND FINALLY WEAK NW FLOW/UPR RIDGE TO THE WEST WITH A HINT OF A MDT FROPA ON MONDAY. WITH THE FIRST TWO PATTERNS...SE CONUS SHOULD REMAIN IN MOIST PATTERN WITH DEEP MOISTURE THRU THE WEEKEND. NO ONE DAY SEEMS TO STAND OUT WITH PRECIP CHCS NOR DO ANY DAYS SEEM TO HAVE CHC FOR SVR OR EVEN STRONG DEEP CONVECTION. MED RANGE MODELS IN GOOD AGREEMENT. WPC PREFERRING BLEND OF ALL 00Z OPERATIONAL MODELS FOR FEATURES AFFECTING CWA THRU DAY 7. TROPICAL ACTIVITY REMAINS SUBDUED. COLD CORE UPPER LOW OFF CAROLINA COAST...WHICH HAS PLAYED A ROLE IN CREATING STAGNANT PATTERN OF LATE AND MAY BECOME TROPICAL IN NATURE...SHOULD GET PICKED UP BY UPPER TROUGH THIS WEEKEND AND LIFT AWAY FROM EAST COAST. LOW LATITUDE DISTURBANCE AT 35W LONGITUDE THAT TPC IS TRACKING COULD DEVELOP INTO A NAMED STORM BUT PROGGED TO REMAIN ON WESTERLY COURSE WITH MEAGER INTENSITY BY ECMWF AND GFS. BY NO MEANS A GUARANTEE BUT THATS THE LATEST 411. SNELSON && .AVIATION... 18Z UPDATE... DEEP TROPICAL AIR MASS IN PLACE WILL RESULT IN WIDESPREAD SHOWERS WITH SCATTERED EMBEDDED THUNDERSTORMS THROUGH THE EVENING... WITH ISOLATED SHOWERS LINGERING OVERNIGHT. EXPECT A REPEAT OF WIDESPREAD CONVECTION AGAIN ON WEDNESDAY WITH DAYTIME HEATING. VFR CIGS WILL PREVAIL THROUGH THE EVENING... THEN A MIX OF IFR/MVFR CIGS WILL SPREAD OVER ALL TAF SITES BY 08-10Z WED IF NOT SOONER. CIGS WILL IMPROVE TO VFR LEVELS BY 17-18Z WED. WINDS WILL REMAIN SOUTHWEST... GENERALLY 10KTS OR LESS WITH STRONG GUSTS AROUND CONVECTION. //ATL CONFIDENCE...18Z UPDATE... MEDIUM ON TIMING OF IFR/MVFR CIGS TONIGHT AND IMPROVEMENT TO VFR ON WED HIGH ON REMAINING ELEMENTS 39 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 72 89 73 89 / 70 70 50 60 ATLANTA 73 87 73 87 / 70 70 50 70 BLAIRSVILLE 67 81 68 80 / 80 80 60 70 CARTERSVILLE 70 87 72 86 / 80 80 60 70 COLUMBUS 74 89 74 90 / 70 70 40 60 GAINESVILLE 71 85 72 85 / 70 70 50 70 MACON 73 91 74 91 / 70 70 40 50 ROME 71 86 72 85 / 80 80 60 70 PEACHTREE CITY 72 88 72 88 / 70 70 50 70 VIDALIA 74 91 75 92 / 60 70 30 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...39 LONG TERM....SNELSON/BAKER AVIATION...39
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1202 PM EDT TUE AUG 18 2015 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191130- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1202 PM EDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A VERY MOIST AND MODERATELY UNSTABLE ENVIRONMENT WILL RESULT IN WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS DEVELOPING ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BE STRONG... OR EVEN BRIEFLY SEVERE. WEATHER HAZARDS EXPECTED... THE MAIN STORM THREATS WILL BE WIND GUSTS TO 50 MPH... FREQUENT LIGHTNING AND PERIODS OF VERY HEAVY RAIN THAT COULD CAUSE BRIEF FLOODING ALONG LOW LYING FLOOD PRONE AREAS. THE MORE FAVORABLE TIME FOR STRONG STORMS WILL BE BETWEEN 2 PM AND 10 PM TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH MONDAY. HEAVY RAINFALL...GUSTY WINDS AND LIGHTNING WILL BE THE LIKELY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
457 PM EDT TUE AUG 18 2015
GAZ071-081-082-094-182130-
CRAWFORD GA-PEACH GA-MONROE GA-BIBB GA-
457 PM EDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRAWFORD...NORTHERN
PEACH...SOUTHEASTERN MONROE AND BIBB COUNTIES UNTIL 530 PM EDT...
AT 456 PM EDT...A STRONG THUNDERSTORM WAS NEAR PAYNE CITY...OR 8
MILES WEST OF MACON...MOVING NORTHEAST AT 25 MPH.
HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MACON...PAYNE...PAYNE CITY...WESLEYAN...RUTLAND...SKIPPERTON...
LIZELLA...MUSELLA...LAKE TOBESOFKEE...SANDY POINT...ARKWRIGHT...
BOLINGBROKE AND JACK BROWN ESTATES.
LAT...LON 3263 8391 3281 8407 3297 8382 3294 8370
3292 8370 3289 8366 3289 8361 3273 8360
TIME...MOT...LOC 2056Z 231DEG 22KT 3281 8378
DJNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT TUE AUG 18 2015
GAZ107-109-182130-
DODGE GA-PULASKI GA-
459 PM EDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR DODGE AND SOUTHEASTERN PULASKI
COUNTIES UNTIL 530 PM EDT...
AT 459 PM EDT...A STRONG THUNDERSTORM WAS OVER EASTMAN...MOVING
NORTHEAST AT 15 MPH.
HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
EASTMAN...UNION...GODWINSVILLE AND PLAINFIELD.
LAT...LON 3208 8325 3212 8335 3223 8333 3236 8312
3216 8300
TIME...MOT...LOC 2059Z 237DEG 14KT 3221 8320
DJNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
504 PM EDT TUE AUG 18 2015
GAZ013-014-021-022-182130-
DAWSON GA-PICKENS GA-CHEROKEE GA-FORSYTH GA-
504 PM EDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON...
SOUTHEASTERN PICKENS...NORTHEASTERN CHEROKEE AND NORTHWESTERN FORSYTH
COUNTIES UNTIL 530 PM EDT...
AT 503 PM EDT...A STRONG THUNDERSTORM WAS OVER BALL GROUND...OR 8
MILES NORTHEAST OF CANTON...MOVING EAST AT 25 MPH.
HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CANTON...BALL GROUND...NELSON...BUFFINGTON...MARBLEHILL...
LATHEMTOWN...HIGHTOWER...MCKEE...JUNO...HOLLIS LATHEM RESERVOIR...
TATE AND REAVIS MOUNTAIN.
LAT...LON 3450 8415 3448 8412 3426 8419 3422 8450
3440 8453 3451 8415
TIME...MOT...LOC 2103Z 255DEG 23KT 3434 8441
DJNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 PM EDT TUE AUG 18 2015
GAZ067>069-182200-
UPSON GA-PIKE GA-MERIWETHER GA-
523 PM EDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPSON...SOUTHWESTERN
PIKE AND MERIWETHER COUNTIES UNTIL 600 PM EDT...
AT 522 PM EDT...A STRONG THUNDERSTORM WAS NEAR WARM SPRINGS...MOVING
EAST AT 25 MPH.
HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD REMEMBER...TURN AROUND...DO NOT DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE GREENVILLE...
MANCHESTER...WOODBURY...WARM SPRINGS...MOLENA...GAY...SUNSET
VILLAGE...WOOSTER...RALEIGH...DURAND...CREST...HARRIS CITY...
SUNNYSIDE...ODESSADALE...ALVATON AND IMLAC.
LAT...LON 3320 8457 3307 8443 3289 8440 3288 8448
3288 8450 3285 8457 3284 8470 3286 8475
3287 8475 3289 8484 3301 8485
TIME...MOT...LOC 2122Z 250DEG 23KT 3295 8473SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT TUE AUG 18 2015
GAZ037-047-049-182200-
MORGAN GA-OCONEE GA-WALTON GA-
528 PM EDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...OCONEE AND
EASTERN WALTON COUNTIES UNTIL 600 PM EDT...
AT 528 PM EDT...A STRONG THUNDERSTORM WAS OVER BOSTWICK...OR 10 MILES
SOUTHWEST OF WATKINSVILLE...MOVING EAST AT 20 MPH.
HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
WATKINSVILLE...NORTH HIGH SHOALS...BOSTWICK...GOOD HOPE...BISHOP AND
FARMINGTON.
LAT...LON 3382 8332 3373 8331 3370 8340 3370 8360
3382 8365 3390 8344
TIME...MOT...LOC 2128Z 255DEG 17KT 3376 8354
DJNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 PM EDT TUE AUG 18 2015
GAZ059>061-072-073-182230-
BALDWIN GA-JONES GA-JASPER GA-PUTNAM GA-HANCOCK GA-
543 PM EDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BALDWIN...NORTHEASTERN
JONES...SOUTHEASTERN JASPER...PUTNAM AND WESTERN HANCOCK COUNTIES
UNTIL 630 PM EDT...
AT 542 PM EDT...A STRONG THUNDERSTORM WAS NEAR GRAY...MOVING
NORTHEAST AT 35 MPH.
HAZARD...WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD REMEMBER...TURN AROUND...DO NOT DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILLEDGEVILLE...
EATONTON...GRAY...MERIWETHER...WARFIELD...STANFORDVILLE...
ROCKVILLE...RESSEAUS CROSSROADS...HADDOCK...BLOUNTSVILLE...
CLINTON...ALLENWOOD...BRADLEY...WAYSIDE...WILLARD...ROUND OAK...
UNDERWOOD...OCONEE SPRINGS PARK...BROWNS CROSSING AND HILLSBORO.
LAT...LON 3294 8355 3313 8369 3342 8346 3335 8320
3314 8310
TIME...MOT...LOC 2142Z 229DEG 30KT 3309 8355The Atlanta radar (KFFC), 98 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
A trained spotter reported quarter sized hail.
The public reported Greenbrier Creek flooded JT Elder Road near the Georgia Nature Center around one mile north of Salem. The road was closed for a few hours due to the high water water. Minor erosion damage occurred to the road bed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598843, 595069.